Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 198, NWS Kansas City, MO

July 14, 2014Cooper County, Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 14, 2014, 12:05 PM CDT for Cooper County, Pettis County, Missouri. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2014, 12:05 PM CDT (17:05 UTC)
Expired
Jul 14, 2014, 12:30 PM CDT
In force
25 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cooper County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 12:15 PM CDTTSTM WND DMG1 N Otterville, MODELAYED REPORT...SEVERAL SMALL TREE LIMBS OF AROUND 2 INCHES IN DIAMETER DOWN AROUND TOWN. RESIDENT ESTIMATED 50-60 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WUUS53 KEAX 141705
SVREAX
MOC053-159-141730-
/O.NEW.KEAX.SV.W.0198.140714T1705Z-140714T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1205 PM CDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COOPER COUNTY IN CENTRAL MISSOURI...
  EAST CENTRAL PETTIS COUNTY IN CENTRAL MISSOURI...

* UNTIL 1230 PM CDT

* AT 1204 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  OTTERVILLE...AND MOVING SOUTHEAST AT 65 MPH.

 AT 1146 AM...THE PUBLIC REPORTED QUARTER SIZE HAIL 3 MILES 
EAST-SOUTHEAST OF HOUSTONIA.
AT 1149 AM...THE PUBLIC REPORTED QUARTER SIZE HAIL IN HUGHESVILLE. 

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  OTTERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3867 9265 3869 9305 3862 9306 3861 9307
      3871 9317 3887 9305 3868 9261
TIME...MOT...LOC 1705Z 300DEG 56KT 3874 9300

HAIL...1.00IN
WIND...60MPH

$$

MELL
2 follow-up statements
225 
WWUS53 KEAX 141720
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1220 PM CDT MON JUL 14 2014

MOC159-141730-
/O.CAN.KEAX.SV.W.0198.000000T0000Z-140714T1730Z/
PETTIS MO-
1220 PM CDT MON JUL 14 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PETTIS COUNTY IS
CANCELLED...

 THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3867 9265 3869 9305 3887 9305 3868 9261
TIME...MOT...LOC 1720Z 300DEG 56KT 3862 9274

$$

MOC053-141730-
/O.CON.KEAX.SV.W.0198.000000T0000Z-140714T1730Z/
COOPER MO-
1220 PM CDT MON JUL 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
COOPER COUNTY UNTIL 1230 PM CDT...

 AT 1146 AM...THE PUBLIC REPORTED QUARTER SIZE HAIL 3 MILES 
EAST-SOUTHEAST OF HOUSTONIA.
AT 1149 AM...THE PUBLIC REPORTED QUARTER SIZE HAIL IN HUGHESVILLE. 

AT 1213 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TIPTON...AND
MOVING SOUTHEAST AT 65 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3867 9265 3869 9305 3887 9305 3868 9261
TIME...MOT...LOC 1720Z 300DEG 56KT 3862 9274

HAIL...1.00IN
WIND...60MPH

$$

MELL
529 
WWUS53 KEAX 141729
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1229 PM CDT MON JUL 14 2014

MOC053-141739-
/O.EXP.KEAX.SV.W.0198.000000T0000Z-140714T1730Z/
COOPER MO-
1229 PM CDT MON JUL 14 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COOPER COUNTY
WILL EXPIRE AT 1230 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3867 9265 3869 9305 3887 9305 3868 9261
TIME...MOT...LOC 1729Z 300DEG 56KT 3855 9258

$$

MELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:34 AM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Jul 14, 6:34 AM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
634 AM CDT Mon Jul 14 2014

.DISCUSSION...
ISSUED AT 422 AM CDT MON JUL 14 2014

A HUGE UPPER TROUGH FORCING ITS WAY SOUTHWARD THROUGH THE UPPER MS
VALLEY AND GREAT LAKES WILL BE THE MAIN PLAYER IN OUR WEATHER FOR
MOST OF THE UPCOMING WEEK, INCLUDING THE POSSIBILITY OF RECORD LOW
TEMPERATURES TUESDAY AND WEDNESDAY MORNINGS. HOWEVER, BEFORE WE CAN
GET TO THE EXTREMELY PLEASANT WEATHER WHICH WILL VISIT THE MID MO
RIVER VALLEY WE'LL NEED TO ADDRESS THE INCREASING RISK OF SHOWERS
AND THUNDERSTORMS FOR TODAY.

WHILE YESTERDAY'S COLD FRONT AND ASSOCIATED STORMINESS HAS MOVED
DECIDEDLY SOUTH OF THE CWA THERE IS ANOTHER COLD FRONT WHICH WILL
SLIDE THROUGH THE REGION TODAY. AN AREA OF STEADILY GROWING
CONVECTION HAS FORMED OVERNIGHT OVER CENTRAL AND EASTERN NE IN
RESPONSE TO A COMBINATION OF FAVORABLE ISENTROPIC ASCENT AND A
REGION OF ELEVATED FRONTOGENESIS. SUNDAY'S COLD FRONT FAILED TO
CLEAR OUT THE UPPER 60 TO LOWER 70 DEWPOINTS SO THERE WILL LIKELY BE
MODEST AMOUNTS OF INSTABILITY, 1500-2000 J/KG OF ML CAPE, AVAILABLE
TO ENHANCE THE APPROACHING CONVECTION AS IT MOVES THROUGH THE CWA.
WHILE ORGANIZED SEVERE STORMS ARE NOT EXPECTED CAN'T RULE OUT A FEW
STRONGER STORMS APPROACHING SEVERE LIMITS. THE ABOVE NOTED
INSTABILITY AND 0-6KM SHEAR IN THE 30-40KT RANGE COULD SUPPORT A
RENEGADE NEAR-SEVERE STORM OR TWO. IN ADDITION, A REGION  OF
PRECIPITABLE WATER VALUES ABOVE SEASONAL AVERAGES POOLED AHEAD OF
THE COLD FRONT SHOULD ALLOW FOR SOME SPOTTY HEAVIER PRECIPITATION.
THE CLOUDS AND RAIN WILL SUPPRESS TEMPERATURES THIS MORNING
(NORTHERN MO)AND AFTERNOON (SOUTH OF THE MO RIVER) WHILE COLD AIR
ADVECTION SPREADING SOUTH THIS AFTERNOON MINIMIZES THE AFTERNOON
HEATING.

CANADIAN HIGH PRESSURE WILL SETTLE SOUTHWARD EAST OF THE CONTINENTAL
DIVIDE ON TUESDAY AND SPREAD TOWARDS THE OHIO VALLEY ON WEDNESDAY.
ABNORMALLY COOL TEMPERATURES FUNNELED SOUTHWARD BY THE LARGE UPPER
TROUGH WILL KEEP HIGHS IN THE 70S THROUGH THURSDAY WITH POTENTIALLY
RECORD MORNING LOWS IN THE LOWER/MID 50S TUESDAY AND WEDNESDAY.
CAN'T RULE OUT SOME UPPER 40S EITHER MORNING IN THE SHELTERED AREAS
DUE TO COLD AIR DRAINAGE.

WILL MAINTAIN A DRY FORECAST THROUGH FRIDAY ALTHOUGH A TAD CONCERNED
AN UPPER TROUGH NOW OVER THE PACIFIC NORTHWEST COULD BRING SOME
CONVECTION CLOSE TO THE CWA WEDNESDAY NIGHT/THURSDAY AS IT SLIDES
SOUTHEAST THROUGH THE CENTRAL PLAINS. WILL NEED TO SEE HOW THE
MODELS TREND WITH THIS FEATURE.

TEMPERATURES WILL LIKELY REMAIN BELOW SEASONAL AVERAGES POSSIBLY
THROUGH SUNDAY AS THE UPPER RIDGE IS HELD AT BAY WEST OF THE ROCKIES
AND THUS THE HOT AIR REMAINS WELL WEST OF US. THE ECMWF AND GFS DO
SIGNAL A THREAT FOR CONVECTION SATURDAY NIGHT AND SUNDAY AS A
SHORTWAVE TROUGH ADVANCES EAST THROUGH THE NORTHERN PLAINS AND
NE.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 633 AM CDT MON JUL 14 2014

Areas of IFR fog along and south of the Missouri River will dissipate
by 14z. An area of showers and thunderstorms will track southeast
through northern and central MO, affecting areas north of I-70 this
morning and south of I-70 this afternoon. While VFR ceilings are
expected with the convection there will likely be pockets of MVFR
ceilings with the heavier cells. Gusty northerly winds will soon
follow the ending of the showers and weaken shortly before sunset.

&&

.CLIMATE...
ISSUED AT 422 AM CDT MON JUL 14 2014

RECORD LOW TEMPERATURES ARE POSSIBLE TUESDAY AND WEDNESDAY MORNINGS.
LISTED BELOW ARE THE RECORD LOW TEMPERATURES FOR KANSAS CITY AND
ST. JOSEPH.

             JULY 15TH   JULY 16TH
KANSAS CITY   56/1990     57/1985
ST. JOSEPH    49/1967     54/1970

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...MJ
AVIATION...MJ
Hazardous weather outlook, Jul 14, 5:20 AM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
520 AM CDT MON JUL 14 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151030-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
520 AM CDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WIDELY SCATTERED
 THUNDERSTORMS WILL MOVE THROUGH THE REGION THIS MORNING AND
 AFTERNOON. NO ORGANIZED SEVERE STORMS ARE EXPECTED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THUNDERSTORMS ARE
 POSSIBLE SATURDAY NIGHT AND SUNDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, Jul 14, 8:38 AM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
838 AM CDT MON JUL 14 2014

KSZ025-102-141415-
ATCHISON KS-DONIPHAN KS-
838 AM CDT MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONIPHAN AND
NORTHERN ATCHISON COUNTIES UNTIL 915 AM CDT...

AT 833 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DENTON...OR 11 MILES SOUTH OF HIGHLAND...
MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ATCHISON AND DONIPHAN.

LAT...LON 3966 9534 3976 9535 3977 9534 3969 9504
      3955 9513 3965 9539 3966 9539
TIME...MOT...LOC 1338Z 289DEG 29KT 3969 9527

MELL
Local storm report, Jul 14, 11:47 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1147 AM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     HAIL             3 ESE HOUSTONIA         38.88N 93.31W
07/14/2014  E1.00 INCH       PETTIS             MO   PUBLIC

&&

JL
Local storm report, Jul 14, 11:58 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1158 AM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 AM     HAIL             HUGHESVILLE             38.84N 93.30W
07/14/2014  E1.00 INCH       PETTIS             MO   PUBLIC

            US POSTAL WORKER WITH A QUARTER SIZED HAIL REPORT.

&&

JL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 11:33 AM CDTSevere Thunderstorm WarningEAXPettis27 min
Jul 14, 12:00 PM CDTSevere Thunderstorm WarningEAXPettis14 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.